US authorities are investigating concerns that anti-obesity drug Orlistat may cause liver damage. Orlistat went on sale under the brand name Alli without the need for a prescription in the UK in April.
The US Food and Drug Administration (FDA) has received more than 30 reports linking the drug to serious liver injury.
The pill, which works by blocking the absorption of fat in the body, is considered an option for people with diabetes who have a Body Mass Index (BMI) of 28 or more. It is also available on prescription as Xenical. Clinical trials suggest adding Orlistat to a reduced-calorie, lower-fat diet, can help people lose 50 per cent more weight than dieting alone.
Conducting a new review
The FDA said it was now conducting a review of the safety of the drug, but stressed no definite association with liver damage had been established at this stage. The European Medicines Agency said there was no plan to change the product information at present - but the situation was under review. The manufacturer GlaxoSmithKline said there was no evidence the drug caused liver damage.
Anti-obesity drugs a last resort
Zoe Harrison, Care Advisor at Diabetes UK, said: “If people taking Orlistat are concerned about their health, Diabetes UK would advise them to contact their healthcare team, particularly if they experience possible symptoms of liver injury such as jaundice (yellowing of skin or eyes), loss of appetite or nausea.
"Anti-obesity drugs can help manage weight problems but should only be used as a last resort. In the first instance, Diabetes UK recommends a healthy diet and regular physical activity to manage weight and to reduce the risk of serious conditions linked to obesity such as diabetes and heart disease.”